Hail, Wilkin
- When
- July 10, 9:24 PM CST
- Where
- Wilkin County, 1.46 mi SSE of Breckenridge
- Measured
- 1 in hail
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 46.250, -96.570
The cold front which dropped into west central Minnesota on the morning of the 10th stalled as it reached the common borders of North Dakota, South Dakota, and Minnesota. As the low level jet increased during the evening, more thunderstorms fired along the stalled boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The cold front which dropped into west central Minnesota on the morning of the 10th stalled as it reached the common borders of North Dakota, South Dakota, and Minnesota. As the low level jet increased during the evening, more thunderstorms fired along the stalled boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 8:59 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 959 PM CDT THU JUL 10 2008 .DISCUSSION... UPPER LEVEL RIDGE WAS OVER THE AREA THIS EVENING. UPPER RIDGE WILL SHIFT INTO EASTERN MN BY MORNING. UPPER TROUGH WILL DIG IN THE NORTHERN ROCKIES TONIGHT AND AMPLIFY THE PATTERN A BIT. RISING 700-800 HPA TEMPS OVERNIGHT SHOULD HELP TO CAP ATMOSPHERE. FREEZING LEVELS RISE TO 15K FT BY MORNING. MOSTLY HEAVY RAIN THUNDERSTORMS. SHOWALTERS REMAIN LOW OVER FORECAST AREA AND INTO SOUTHEAST SK. UPPER LEVEL JET PUNCHES INTO SOUTHERN SK. SHOULD KEEP THUNDERSTORMS GOING OVER SOUTHEAST SK. THUNDERSTORMS PROBABLY MORE LIKELY FOR FRI. .PREVIOUS DISCUSSION.../ISSUED 316 PM CDT THU JUL 10 2008/ FORECAST CONCERN IS SEVERE WEATHER POTENTIAL TONIGHT INTO FRIDAY. SFC OBSERVATIONS CURRENTLY SHOWING THE WARM FRONT ENTERING THE FAR SOUTHERN FORECAST AREA. 18Z ABR SOUNDING CURRENTLY SHOWING A CAPPING INVERSION IN THE 825-850 MB LAYER WITH CIN ON THE ORDER OF -80 J/KG. THE 18Z ABR CONVECTIVE TEMPERATURE WAS 95 DEGREES. THIS WAS...FOR THE MOMENT...KEEPING MIXED LAYER CAPE OF AROUND 3000 J/KG AT BAY. 40 KNOT LOW LEVEL JET WILL SET UP TONIGHT ACROSS CENTRAL ND TO INITIATE THE FIRST EVENT. GFS SHOWING 0-6 KM BULK SHEAR OF OVER 50 KNOTS IN THE SOUTHERN FORECAST AREA. AGREE WITH SPC SWODY1 THAT GREATEST NOCTURNAL TORNADO POTENTIAL WILL EXIST ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN THE VICINITY OF THE WARM FRONT. DESPITE PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES OVERNIGHT AND FRIDAY...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED AS CONVECTION SHOULD BE FAIRLY PROGRESSIVE WITH BOW ECHO DEVELOPMENT EXPECTED BY SUNRISE. ANOTHER SEVERE WEATHER EVENT SHOULD BE IN THE 12Z-00Z TIME FRAME ACROSS THE FORECAST AREA AS THE STRONG COLD FRONT TRACKS EASTWARD. STRONG DESTABILIZATION IN THE AFTERNOON ACROSS NORTHERN MINNESOTA SHOULD ALLOW REGENERATION IN THIS AREA. NEXT FORECAST CONCERN WILL BE POSSIBLE WIND HEADLINES ON SATURDAY AS DEEP SURFACE LOW REMAINS OVER WESTERN ONTARIO. WINDS TO NEAR ADVISORY CRITERIA SHOULD BE ABLE TO MIX DOWN. TEMPERATURES SHOULD COOL OFF SIGNIFICANTLY FOR THE WEEKEND WITH HIGHS BEING AT LEAST 10 DEGREES BELOW AVERAGE FOR MID JULY. .LONG TERM... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN WITH ANOTHER SYSTEM CROSSING THE FA ON TUE. EXPECT A REBOUND OF TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM. && .AVIATION... EXPECT VRF CONDITIONS OVERNIGHT AS STORMS OVER SOUTHEAST ND MOVE EAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 537 AM CDT THU JUL 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 537 AM CDT THU JUL 10 2008 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The Fargo/Grand Forks radar (KMVX), 153 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A tool shed was blown down. Debris caused broken windows on the house. Several large trees were snapped off.
Several large trees were snapped off.
Several one to two foot diameter trees were snapped off. Nearby corn fields were stripped by hail.
Several large tree limbs and tree tops were snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125579, 125580, 125581, 125582, 125584, 125585, 125586.